Kansas, 2007

Hail in Kansas, March 1, 2007

March 1, 2007 · NWS SGF · 2 events in 2 counties and zones

Upper level disturbance produced several severe hail storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Upper level disturbance produced several severe hail storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 1, 2:30 AM CST, 26 minutes earlier.

Area forecast discussion, Mar 1, 2:30 AM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
330 AM CDT TUE MAR 1 2007

.DISCUSSION...
FORECAST CHALLENGES CONTINUE TO MAINLY REVOLVE AROUND THE
POSSIBILITY OF EXCESSIVE RAINFALL AMOUNTS OVER THE NEXT 2-3 DAYS.

AN UNUSUAL UPPER PATTERN REMAINS ON TAP FOR THE SOUTHERN PLAINS INTO
THE MID AND LOWER MS VLY OVER THE NEXT 72 HRS. UPPER LOW MOVING INTO
WESTERN OK WILL INCREASINGLY AFFECT THE AREA WEATHER TODAY AS IT
CONTINUES TO SHIFT EAST. MOISTURE ADVECTION COMMENCED OVER THE
WESTERN CWFA TODAY AS EXPECTED. THE 00Z KSGF SOUNDING...WHILE NOT
OVERLY IMPRESSIVE MOISTUREWISE...DID SHOW CONSIDERABLE MOISTURE
ADVECTION BELOW 600MB ON MONDAY..AND EXPECT THAT TREND TO CONTINUE.

A COUPLE OF AREAS OF WEAK CONVECTION ROTATING AROUND THE UPPER LOW
HAVE FLIRTED WITH OUR WESTERN COUNTIES SINCE LATE YESTERDAY
AFTERNOON. EXPECT THAT SPOKES OF CONVECTION SHOULD ROTATE AROUND THE
UPPER LOW...AND RAIN CHANCES SHOULD INCREASE AS WEAK UPPER LEVEL
DIFFLUENCE SPREADS INTO THE WESTERN PORTIONS OF THE FORECAST AREA
TODAY. WHILE CLOUD COVER WILL BE MORE ABUNDANT...CANT RULE OUT THE
POSSIBILITY OF DIURNAL INSTABILITY TO HELP INCREASE RAIN COVERAGE AT
TIMES OVER THE NEXT 2-3 DAYS. PRECIPITABLE WATER (PWATS) VALUES ARE
PROGGED TO INCREASE TO AROUND 1.5-1.6 INCHES TODAY. GIVEN THE WEAK
FLOW ALOFT AND THE POTENTIAL FOR RAINFALL EFFICIENT CONVECTION...THE
POTENTIAL FOR HEAVY RAIN STILL EXISTS. ONE POTENTIALLY BIG PROBLEM
WITH THE FORECAST: THE ONLY FEATURE THAT REALLY HAS THE POTENTIAL TO
FOCUS CONVECTION/RAINFALL IS A COLD FRONT THAT EXTENDS FROM WESTERN
IA TO NW KS. THE WRF PROGS THIS FRONT...OR AT LEAST THE PREFRONTAL
TROUGH...TO MAKE IT TO NEAR OR JUST NORTH OF I-44 BY WED MORNING. I
WOULD REALLY LIKE TO SEE STRONGER SYNOPTIC SCALE FEATURES WHERE I
CAN HANG MY METEOROLOGICAL HAT. IN GENERAL...BASED ON UPPER
DIFFLUENCE AND WHAT LOOKS TO BE A VERY MOIST ATMOSPHERE...HAVE THE
HIGHEST RAIN CHANCES AND QPF OVER WESTERN MO INITIALLY TODAY AND
TONIGHT THEN OVER MID MISSOURI WED AND WED NIGHT AS THE UPPER LOW
SHIFTS EAST INTO SOUTHWEST MO.

ANOTHER SHORTWAVE OFF THE SOUTHERN CA COAST WILL MOVE EAST THROUGH
THE SW U.S. INTO NORTHERN TX/SOUTHERN OK BY THU MORNING...THEN LIFT
NORTHEAST IN RESPONSE TO A MUCH STRONGER SYSTEM MOVING INTO THE WEST
COAST. SO WE WILL A CONTINUATION OF AN UNUSUALLY MILD AND MOIST
ATMOSPHERE. FINALLY RAIN CHANCES SHOULD DECREASE AS THE UPPER SHEAR
AXIS MOVES JUST EAST OF THE REGION FRIDAY NIGHT. ALL-IN-ALL...WHILE
WE HAVE HIGH RAIN CHANCES FOR ALMOST EVERY FORECAST PERIOD THROUGH
FRIDAY...THE LACK OF ANY STRONG FOCUSING MECHANISM MAKES IT HARD TO
PIN DOWN WHERE THE HEAVIEST RAINFALL MAY OCCUR...SINCE MESOSCALE
PROCESSES WILL PLAY A BIG PART. FOR NOW...IN CONCERT WITH ICT/TUL
HAVE RAISED A FLOOD WATCH FOR THE WESTERN PORTION OF THE CWA FOR
LATE TODAY THROUGH WEDNESDAY WHERE HEAVIER RAINS HAVE RECENTLY
FALLEN.

FOR LATER PERIODS...A HIGHLY AMPLIFIED BLOCKING PATTERN IS STILL
DEPICTED BY BOTH THE 00Z GFS AND ECMWF FOR THIS WEEKEND INTO EARLY
NEXT WEEK. THE LATEST RUNS BACK UP THE 12Z RUNS FROM YESTERDAY IN
CLOSING OFF A 500MB LOW OVER THE CENTRAL/SOUTHERN ROCKIES INTO EARLY
NEXT WEEK KEEPING ORGANIZED CONVECTION CONFINED TO THE FRONT
RANGE/HIGH PLAINS AREA. FLY IN THE OINTMENT FOR THIS TIME PERIOD FOR
US MAY BE ANY WEAK UPPER SHEAR AXIS THAT REMAINS TRAPPED UNDERNEATH
THE MEAN UPPER RIDGE. CANT RULE OUT SOME DIURNAL PULSE TYPE
CONVECTION IN LATER PERIODS...WITH THE GFS DEPICTING THIS OVER OUR
EASTERN CWFA. DAYSHIFT MAY NEED TO LOOK AT THIS LATER. ANOMALOUSLY
HIGH 500MB HEIGHTS EARLY NEXT WEEK SHOULD LEAD TO A WARM AND
CONTINUED SUMMER LIKE PATTERN WITH WEAK FLOW ALOFT UNTIL THE WESTERN
TROUGH KICKS NORTHEAST AT SOME POINT. DSA

&&

.AVIATION...

FOR THE 0600 UTC KSGF/KJLN TAFS...A SLOWLY APPROACHING UPPER LEVEL
LOW WILL BRING AN INCREASE IN CLOUDS AND DEVELOPING SHOWERS AND
THUNDERSTORMS THROUGH TUESDAY EVENING. A FEW SHOWERS MAY CLIP THE
KJLN AIRSPACE LATE TONIGHT...BUT VFR CONDITIONS ARE EXPECTED TO
PREVAIL INTO TUESDAY MORNING. MORE WIDESPREAD SHOWERS AND STORMS ARE
EXPECTED TUESDAY AFTERNOON AND EVENING WITH MVFR CEILINGS PREVAILING
ALONG WITH SCATTERED MVFR VISIBILITIES. WINDS WILL REMAIN LIGHT
THROUGH TUESDAY EVENING.

SCHAUMANN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO....FLOOD WATCH FROM 21Z TODAY THROUGH 00Z THURSDAY FOR COUNTIES
ALONG AND WEST OF SCHELL CITY TO CASSVILLE LINE.
KS...FLOOD WATCH FROM 21Z TODAY THROUGH 00Z THURSDAY FOR
BOURBON...CRAWFORD AND CHEROKEE COUNTIES.

WFO SGF
Hazardous weather outlook, Feb 28, 9:59 PM CST, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
959 PM CST WED FEB 28 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-020400-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
959 PM CST WED FEB 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED STRONG TO SEVERE STORMS CAPABLE OF PRODUCING:
   HAIL UP TO THE SIZE OF GOLF BALLS.
   DAMAGING WINDS IN EXCESS OF 60 MPH.
   AND ISOLATED TORNADOES.

  AREAS AFFECTED AND TIMING:

  SEVERE THUNDERSTORMS WILL BE POSSIBLE WEST OF A LINE FROM JOPLIN
  TO OSCEOLA THROUGH THE OVERNIGHT HOURS. THE STORMS WILL SPREAD
  EAST TO HIGHWAY 65...OR FROM THE LAKE OF THE OZARKS TO BRANSON
  LINE FROM AROUND 3 AM THROUGH THE PREDAWN HOURS...AND FROM
  ROLLA TO WEST PLAINS DURING THE PREDAWN HOURS.

  DISCUSSION:

  A STRONG UPPER LEVEL JET STREAM WILL STREAK ACROSS THE SOUTHERN
  PLAINS AND LOWER MISSISSIPPI VALLEY REGION TONIGHT AS A POTENT
  STORM SYSTEM PUSHES INTO THE PLAINS. A CAPPING INVERSION IN PLACE
  ACROSS THE REGION WILL GRADUALLY WEAKEN TONIGHT WHILE MOISTURE
  LEVELS INCREASE.

  INSTABILITY AND WIND SHEAR WILL INCREASE TONIGHT AND WILL AID
  SEVERE STORM DEVELOPMENT. THE PRIMARY THREATS WILL BE LARGE HAIL
  AND DAMAGING STRAIGHT LINE WINDS.  ISOLATED TORNADOES WILL ALSO
  BE POSSIBLE...ESPECIALLY IF THE CAPPING INVERSION CAN BE ERODED
  AND STORMS BECOME SURFACE BASED.

  THUNDERSTORMS WILL INITIALLY AFFECT AREAS NORTHWEST OF A JOPLIN
  TO OSCEOLA LINE THIS EVENING. THE STORMS WILL EXPAND IN
  COVERAGE AND SPREAD EAST OVERNIGHT INTO THE MISSOURI OZARKS.

  DUE TO THE TIME OF NIGHT AND THAT THE STORMS WILL BE MOVING VERY
  QUICKLY...THE THREAT OF TORNADOES IS OF PARTICULAR CONCERN.
  RESIDENTS SHOULD CLOSELY MONITOR NOAA WEATHER RADIO OR HAVE OTHER
  MEANS OF MONITORING THESE POTENTIALLY DANGEROUS WEATHER CONDITIONS
  OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  STRONG TO SEVERE STORMS WILL BE ONGOING THURSDAY MORNING ACROSS
  THE EASTERN MISSOURI OZARKS BUT SHOULD PUSH EAST OF THE AREA BY
  MIDDAY.  LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES WILL
  AGAIN BE POSSIBLE DURING THE MORNING HOURS THURSDAY OVER THE
  EASTERN MISSOURI OZARKS.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION WILL LIKELY BE NEEDED OVERNIGHT ACROSS
 SOUTHEAST KANSAS AND THE MISSOURI OZARKS.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER

In the hours before

Special weather statement, Mar 1, 1:38 AM CST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
138 AM CST THU MAR 1 2007

KSC011-MOC015-039-085-141-185-217-011400-
/O.CAN.KSGF.TO.A.0038.000000T0000Z-070301T0900Z/
/O.NEW.KSGF.TO.A.0041.070301T0733Z-070301T1400Z/

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 41 UNTIL
8 AM CST THIS MORNING WHICH REPLACES A PORTION OF TORNADO WATCH
38. THE NEW WATCH IS VALID FOR THE FOLLOWING AREAS

IN KANSAS THE NEW WATCH INCLUDES 1 COUNTY

IN SOUTHEAST KANSAS

BOURBON

IN MISSOURI THE NEW WATCH INCLUDES 6 COUNTIES

IN CENTRAL MISSOURI

BENTON                HICKORY               MORGAN
ST. CLAIR

IN SOUTHWEST MISSOURI

CEDAR                 VERNON

THIS INCLUDES THE CITIES OF...APPLETON CITY...COLE CAMP...
EL DORADO SPRINGS...FORT SCOTT...HERMITAGE...NEVADA...OSCEOLA...
STOCKTON...VERSAILLES AND WARSAW.

KSC021-037-MOC009-011-029-043-057-059-077-097-105-109-119-145-167-
209-213-225-011400-
/O.NEW.KSGF.TO.A.0041.070301T0733Z-070301T1400Z/

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 41 IN
EFFECT UNTIL 8 AM CST THIS MORNING FOR THE FOLLOWING AREAS

IN KANSAS THIS WATCH INCLUDES 2 COUNTIES

IN SOUTHEAST KANSAS

CHEROKEE              CRAWFORD

IN MISSOURI THIS WATCH INCLUDES 16 COUNTIES

IN CENTRAL MISSOURI

CAMDEN

IN SOUTHWEST MISSOURI

BARRY                 BARTON                CHRISTIAN
DADE                  DALLAS                GREENE
JASPER                LACLEDE               LAWRENCE
MCDONALD              NEWTON                POLK
STONE                 TANEY                 WEBSTER

THIS INCLUDES THE CITIES OF...ANDERSON...AURORA...
BAXTER SPRINGS...BOLIVAR...BRANSON...BUFFALO...CAMDENTON...
CARTHAGE...CASSVILLE...COLUMBUS...FORSYTH...GALENA...GREENFIELD...
JOPLIN...KIMBERLING CITY...LAMAR...LEBANON...MARSHFIELD...
MONETT...MOUNT VERNON...NEOSHO...NIXA...OSAGE BEACH...OZARK...
PINEVILLE...PITTSBURG...REPUBLIC...ROGERSVILLE AND SPRINGFIELD.

WISE
Special weather statement, Mar 1, 2:29 AM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
229 AM CST THU MAR 1 2007

KSZ101-MOZ077-088-010915-
BARTON-CHEROKEE-JASPER-
229 AM CST THU MAR 1 2007

...SIGNIFICANT WEATHER ALERT FOR BARTON...NORTHEAST CHEROKEE AND
JASPER COUNTIES UNTIL 315 AM CST...

AT 225 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF WEIR...AND MOVING NORTHEAST
AT 45 MPH.

THIS STORM WILL BE...
  NEAR LAMAR BY 300 AM CST.

PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.

FOSTER
Special weather statement, Mar 1, 2:33 AM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
233 AM CST THU MAR 1 2007

MOZ055-010915-
BENTON-
233 AM CST THU MAR 1 2007

...SIGNIFICANT WEATHER ALERT FOR BENTON COUNTY UNTIL 315 AM CST...

AT 230 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTH OF CALHOUN...OR 11 MILES NORTHWEST
OF WARSAW...AND MOVING NORTHEAST AT 60 MPH.

THIS STORM WILL BE...
  5 MILES NORTHWEST OF LINCOLN BY 240 AM CST.

PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.

FOSTER
Special weather statement, Mar 1, 2:51 AM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
251 AM CST THU MAR 1 2007

MOZ093-010915-
NEWTON-
251 AM CST THU MAR 1 2007

...SIGNIFICANT WEATHER ALERT FOR NEWTON COUNTY UNTIL 315 AM CST...

AT 244 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF SENECA...OR 10 MILES
SOUTHWEST OF NEOSHO...AND MOVING NORTHEAST AT 60 MPH.

THIS STORM WILL BE...
  NEAR DIAMOND BY 300 AM CST.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

FOSTER

The radar

The Springfield radar (KSGF), 128 km away, was scanning. The volume nearest the first event began at 08:55 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Cherokee

When
March 1, 2:56 AM CST
Where
Cherokee County, 1.49 mi SSW of Stippville
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.200, -94.840

Hail, Crawford

When
March 1, 3:06 AM CST
Where
Crawford County, 2.65 mi SE of Kirkwood
Measured
0.75 in hail
Reported by
Insurance Company
Coordinates
37.340, -94.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 20807, 20808.